Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 200, NWS Amarillo, TX

July 6, 2021Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 6, 2021, 4:50 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 4:50 PM CDT (21:50 UTC)
Expired
Jul 6, 2021, 5:30 PM CDT
In force
40 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 177 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS54 KAMA 062150
SVRAMA
OKC025-TXC111-062230-
/O.NEW.KAMA.SV.W.0200.210706T2150Z-210706T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
450 PM CDT Tue Jul 6 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cimarron County in the Panhandle of Oklahoma...
  Northwestern Dallam County in the Panhandle of Texas...

* Until 530 PM CDT.

* At 450 PM CDT, a severe thunderstorm was located 6 miles north of
  Texline, or 10 miles east of Clayton, moving southwest at 15 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. Hail damage to vehicles 
           is expected.

* Locations impacted include...
  Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 10304 3650 10300 3655 10300 3657 10296
      3647 10279 3622 10299 3626 10304
TIME...MOT...LOC 2150Z 039DEG 11KT 3646 10298 

HAIL...1.25IN
WIND...70MPH
 
$$

MJG
1 follow-up statement
106 
WWUS54 KAMA 062207
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
507 PM CDT Tue Jul 6 2021

OKC025-062216-
/O.CAN.KAMA.SV.W.0200.000000T0000Z-210706T2230Z/
Cimarron OK-
507 PM CDT Tue Jul 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CIMARRON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3650 10304 3650 10300 3647 10290 3642 10283
      3622 10299 3626 10304
TIME...MOT...LOC 2206Z 039DEG 11KT 3642 10302 

$$

TXC111-062230-
/O.CON.KAMA.SV.W.0200.000000T0000Z-210706T2230Z/
Dallam TX-
507 PM CDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN DALLAM COUNTY...

At 506 PM CDT, a severe thunderstorm was located near Texline, or 8
miles east of Clayton, moving southwest at 15 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. Hail damage to vehicles is 
         expected.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 10304 3650 10300 3647 10290 3642 10283
      3622 10299 3626 10304
TIME...MOT...LOC 2206Z 039DEG 11KT 3642 10302 

HAIL...1.25IN
WIND...70MPH
 
$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:33 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 2:33 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
233 PM CDT Tue Jul 6 2021

.SHORT TERM...Today through Tomorrow Night...
Looking at satellite analysis this afternoon, the cold front is
positioned over northwest Kansas across southeast Colorado. Storms
have already begun to initiate along the front as it slowly
meanders south today. Meanwhile a few showers are possible across
the western Panhandles along a leftover outflow boundary from
storms that were in eastern New Mexico early this morning.
Additional storms along the surface trough have also fired in
northeast New Mexico and are moving slowly southward due to north
northwest flow aloft. The front will eventually collide with these
storms and push them further into the forecast area this
afternoon and evening with severe storms possible across the
northwest Panhandles. MLCAPE values are around 1500-2000 J/kg with
0-6km bulk shear of 20-25 knots and DCAPE values around 1000-1500
J/kg. If a severe storm or two can form, damaging wind gusts up
to 70 mph will be the main threat but small hail cannot be ruled
out.

As the front pushes through late tonight, additional scattered
showers and thunderstorms are possible along the front. The
potential for these storms will increase if there are lingering
outflow boundaries for the front to collide with. Instability will
be weak, so there is a low potential for the severe threat to
continue overnight with these storms. Flooding continues to remain
a threat due to the saturated soils from recent rainfall, along
with the slow storm motion expected with the storms today. PWATs
are around 1.2 inches, which is close to the 90th percentile.

The location of showers and thunderstorms tomorrow morning and
afternoon solely depend on the frontal boundary speed and where it
stalls out. Models have the front potentially stalling tomorrow
morning over the southern half of the Texas Panhandle, but there
is a chance that this front will just plow through and the
precipitation chances could quickly diminish before the afternoon
hours. For now the forecast continues with the trend of the front
stalling and precipitation chances continuing into the evening
hours before diminishing tomorrow night.

Rutt

&&

.LONG TERM...
At this point it looks like we will have a dry period from Thursday
into Friday as the flow aloft is from the northeast which should
keep any mountain convection to our west.  The only fly in the
ointment would be if a subtle short wave trough were to happen to
move through this flow and touch off a few showers and
thunderstorms.

By Friday night, the flow aloft becomes just enough northwesterly to
bring thunderstorms into our northwest.

The northwest flow increases Saturday through Sunday as the upper
high moves back to the west and an upper level trough swings south
southeast through the plains.  This short wave trough will help to
drive a cold front through the Panhandles Saturday and Saturday
night.  The cold front in association with the increasing
instability and shear should help to produce showers and
thunderstorms across much of the area Saturday and Saturday night.

There could be some lingering showers and thunderstorm along and
behind the front across the southern and western Texas Panhandle and
the western Oklahoma Panhandle on Sunday if the front stalls close
enough to our CWA.  If the front goes much further south, then any
showers and thunderstorms would be limited to the far western CWA or
even further to the west.

On Monday, the northwest flow aloft continues between the high over
northern Arizona and the low over northern Missouri.  This will
help to drag any mountain convection into the western Panhandles.

It looks like the warmest day will be on Friday with highs close to
normal in the 90's.  Highs then cool off for Saturday through Monday
given the higher rain chances and the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  83  65  89  68 /  20  30  20   0   0
Beaver OK                  67  85  64  93  70 /  30  30   5   0   5
Boise City OK              63  83  60  91  65 /  60  20   5   0   5
Borger TX                  69  87  68  94  72 /  30  30  10   0   0
Boys Ranch TX              68  86  65  92  69 /  30  30  10   0   0
Canyon TX                  65  83  64  89  66 /  20  30  20   0   0
Clarendon TX               66  84  67  89  69 /  10  30  20   0   0
Dalhart TX                 63  83  60  91  63 /  50  20  10   0   0
Guymon OK                  66  85  62  93  68 /  30  20   5   0   5
Hereford TX                66  85  64  91  66 /  20  30  20   0   0
Lipscomb TX                68  86  65  92  70 /  30  40  10   0   0
Pampa TX                   66  85  65  91  69 /  20  30  20   0   0
Shamrock TX                66  87  67  90  69 /  10  30  20   0   0
Wellington TX              67  88  68  92  69 /  10  20  20   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/15
Hazardous weather outlook, Jul 6, 2:42 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
242 PM CDT Tue Jul 6 2021

OKZ001>003-TXZ001>020-317-070745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
242 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible again through tonight across much of
the Panhandles. Storms may be strong to severe, with wind, hail,
and flooding being the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms remain possible through Wednesday and again Friday
night into Monday across much of the Panhandles. Storms could be
strong with gusty wind and hail as well as heavy rain that could
lead to localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 6, 4:33 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
433 PM CDT Tue Jul 6 2021

OKZ001-TXZ001-062200-
Cimarron OK-Dallam TX-
433 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Felt, or 14 miles east of Clayton, moving west at
10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10304 3650 10300 3660 10300 3661 10287
      3649 10279 3634 10304
TIME...MOT...LOC 2132Z 071DEG 8KT 3651 10293

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:33 PM CDTSpecial Weather StatementAMADallam27 min
Jul 6, 5:52 PM CDTAreal Flood AdvisoryAMACimarron2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.